|Nov-Dec '05 | briefing | mail | interviews | articles | psorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewke | search | acknowledgments | legal stuff | ©2004 Ed Dewke|
Amevive and How We Live Like This
Dear Ed: Great site. Thank you. I am going out of my mind almost with P pain. I have tried Enbrel, Raptiva and now after seeing Dr. S. in MA., will be starting Amevive with a Portland, Maine derm. First appointment Friday for a consult.
I am always torn about Dr Pagano's diet. I think the pull causes stress and more P. I tried cyclosporine for one week and I swear I saw my skin changing and then my PCP pulled me right off of it . . . something about it being too dangerous.
How is Amevive safer that cyclosporine? I had to enter a hospital (depression, etc.) because my pain was and is getting the best of me. Quality of life very poor. I have this great life that I can't be in. I am a food addict and have been using tons of food to push away the pain. I don't know if I could follow Dr Pagano's plan? Thanks. -Julie
It's understandable that your docs may favor Amevive over cyclosporine for
treating your P. The risk of adverse side effects is much smaller with
Amevive. Do understand, if you move to Amevive, that you may not see
impressive results for 12 weeks or more.
Julie Replies: I will let you know how I do. Wondering what you are doing right now for your skin and how you are. Also do you know other folks on Amevive that I could talk with? Thanks, -Julie
I was planning
to start using Amevive in January 2004, but preliminary lab tests showed I
had a very low CD+4 lymphocyte count. This particular kind of blood cell
is Amevive's "target." When the drug works, it inhibits some function of
CD+4 and prevents P lesions from forming. Bearing all this in mind, my
lab results were illuminating for two reasons: (1) having such a low CD+4
count meant I was not a candidate for Amevive therapy; and (2) it also
suggested my P wasn't the result of CD+4 activity in the first place. (My
CD+4 count was ALREADY LOWER that the counts of Amevive patients AFTER
their treatments were deemed successful — yet, my P was flaming!)
Julie Replies: Thank you for your e-mail. I went to my new derm and she said that my MaineCare Insurance and Medicare may not cover Amevive. She also told me there is only a 20% chance that I may be one of the people that it works for. Hmm. Doesn't sound so good. She recommended Narrowband light treatment. Do you have any experience with that? It would be 3 times a week and only for a few seconds because I am a true redhead. I was bummed and my skin hurts so bad. She told me to use triamcinolone cream 2 times a day. It doesn't help.
I got my humidifier going.
Where do you live? I am in Maine and boy is the dryness coming with the nice cool weather. Seems like I can't win the heat and humidity hurt my skin and now the dryness. I also get hives and it is all really totally so much pain. I just got out of a day hospital program cause the pain is so severe I just didn't want to wake up another day. I have this wonderful life that I am trying to be in and it is so hard. How do you keep a good attitude? How do you deal with the pain and embarrassment? Do you know why my skin is getting worse each year? Best to you, -Julie
*****Ed’s Response: It seems many people with severe psoriasis go through a very rough period when it "gets severe." I mean, going from HAVING P to HAVING SEVERE P can be a fast, painful experience. That may be what you're going through. At some point it stops getting worse and you realize, Ok, this is what it's going to be for me. And from that point on your fight changes from trying to keep up with how fast it's worsening, to trying to make it better. When severity levels out it becomes easier to concentrate on just what makes it better. I can neither diagnose nor prescribe for you, Julie, but I will say the triamcinolone your derm has prescribed is, as topical corticosteroids go, relatively mild. She may have prescribed it because your reaction to topical steroids in general is unknown, or because your use requires large amounts to cover large areas of your skin, or simply because she wants to determine the LEAST POTENT topical that works for you.
Narrowband ultraviolet light-B is an oft prescribed therapy and I hope it works for you, because its safety profile is very good. This page at the National Psoriasis Foundation website that describes UVB therapy, in case you haven't already seen it.
Like you, my P is sensitive to seasonal climate changes. Oddly, though, it appears to react to the CHANGE rather than to whatever climate the change leads to. This means I tend to flare in the spring, when the climate changes from cold to warm, and again in the fall when it changes from hot to cool. The flares that result from these "changes" seem to last longer in the winter than they do in the summer, and I can't attribute that to sunlight and getting outdoors in the summer, because I stay covered from wrists to ankles at all times. (Light therapies have never worked well for me because I've not been able to tolerate ENOUGH EXPOSURE to do any good. It seems I just have to look at a light source to burn, let alone stand under one for a few seconds.)
Keep your chin up, Julie. Remember that you have a few million cousins sharing your predicament. Chances are excellent that you will find things that work for you, but you must be persistent and diligent in pursuing them. For all the right reasons, derms typically want to try and rule out all the "easy" remedies — because, if they work, they are safest in the long run. Putting up with this is a part of the persistence and diligence you should practice. -Ed